Nebraska, 2010

Hail in Nebraska, April 14, 2010

April 14, 2010 · NWS GID · 2 events in 2 counties and zones

A weak surface boundary stalled across the region provided a focus for scattered thunderstorm development during the afternoon and early evening hours. Moisture pooling along the boundary, along with modest instability but marginal shear, allowed for some strong thunderstorms, dropping hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A weak surface boundary stalled across the region provided a focus for scattered thunderstorm development during the afternoon and early evening hours. Moisture pooling along the boundary, along with modest instability but marginal shear, allowed for some strong thunderstorms, dropping hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 14, 10:35 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 14, 10:35 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1135 AM CDT WED APR 14 2010

.AVIATION...18Z TAF. A FRONTAL BOUNDARY MEANDERING SOUTH OF KGRI
WILL LIFT TO THE NORTH THIS AFTERNOON AND TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG THE BOUNDARY LATER TODAY AND INTO
TONIGHT. WINDS WILL GENERALLY BE FROM A SOUTHERLY DIRECTION
THROUGH TONIGHT. CLOUD HEIGHTS HAVE HOVERED AROUND MVFR THIS
MORNING...BUT EXPECT HEIGHTS TO RAISE TO VFR AS THE FRONT LIFTS
NORTH THIS AFTN/TONIGHT.

&&

PREV DISCUSSION... /ISSUED 349 AM CDT WED APR 14 2010/

DISCUSSION...MAIN FORECAST CONCERNS WILL BE CHANCES FOR
THUNDERSTORMS THROUGH THE REMAINDER OF THE WORK WEEK AND
TEMPERATURES.

SHOWERS CONTINUE TO MOVE THROUGH THE WESTERN PART OF THE FORECAST
AREA AHEAD OF A COLD FRONT. THIS FRONT IS EXPECTED TO DRIFT TO THE
EAST TODAY AS IT WEAKENS AND STALLS. IN ADDITION THE UPPER WAVE THAT
SUPPORTED THE SHOWERS MOVES OFF TO THE EAST. EXPECT THAT THE BAND OF
SHOWERS WILL ALSO WEAKEN AND BECOME A LITTLE MORE SCATTERED. THE
FRONT MOVES TO THE SOUTHEAST PART OF THE FORECAST AREA BEFORE IT
STALLS SO THE BETTER CHANCES FOR SHOWERS WILL BE IN THE SOUTHEAST.
THERE HAS BEEN ONLY AN OCCASIONAL LIGHTNING STRIKE FOR A WHILE SO
EXPECT MAINLY SHOWERS...BUT THERE IS ENOUGH INSTABILITY THAT THERE
COULD BE SOME ISOLATED THUNDER...ESPECIALLY THIS AFTERNOON.

LATE THIS AFTERNOON AND THIS EVENING THE FRONT LIFTS BACK TO THE
NORTH AND EXPECT THAT THE BEST PRECIPITATION CHANCES WILL BE FURTHER
NORTH AGAIN. ON THURSDAY A SURFACE HIGH STARTS TO DEVELOP TO THE
NORTH AND THE FRONT IS PUSHED BACK SOUTH AGAIN. THE SURFACE HIGH
CONTINUES TO BUILD INTO THE REGION THURSDAY NIGHT AND FRIDAY AND
PUSHES THE FRONT OUT OF THE AREA. EXPECT THE THUNDERSTORMS TO LINGER
INTO FRIDAY IN THE SOUTHERN PART OF THE REGION BUT SHOULD COME TO AN
END DURING THE DAY.

TEMPERATURES SHOULD REMAIN MILD TODAY ALTHOUGH A LITTLE COOLER THAN
THE PAST COUPLE OF DAYS DUE TO MORE CLOUDS AND PRECIPITATION. WITH
THE FRONT FURTHER NORTH ON THURSDAY TEMPERATURES WILL REMAIN
MILD...BUT AS THE HIGH BUILDS IN AND THE FRONT MOVES TO THE SOUTH
EXPECT TEMPERATURES TO COOL BACK TO NORMAL INTO THE WEEKEND. MADE NO
CHANGES TO SATURDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 14, 3:52 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
452 AM CDT WED APR 14 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
452 AM CDT WED APR 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE OUTLOOK
AREA. SOME OF THE STORMS MAY BECOME STRONG AND PRODUCE DIME SIZED
HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA
THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 14, 1:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
227 PM CDT WED APR 14 2010

KSZ006-142000-
SMITH KS-
227 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SMITH COUNTY UNTIL
300 PM CDT...

AT 226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELLAIRE...OR 33 MILES EAST OF
PHILLIPSBURG...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN SMITH COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3986 9881 3999 9873 3999 9851 3981 9864
TIME...MOT...LOC 1927Z 216DEG 20KT 3987 9870

FAY
Special weather statement, Apr 14, 1:47 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT WED APR 14 2010

KSZ006-NEZ085-142015-
SMITH KS-WEBSTER NE-
247 PM CDT WED APR 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER AND NORTHEASTERN
SMITH COUNTIES UNTIL 315 PM CDT...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF LEBANON...OR 39 MILES EAST OF
PHILLIPSBURG...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RED CLOUD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3999 9845 4000 9850 3995 9850 3988 9861
      4000 9870 4014 9848 4008 9832
TIME...MOT...LOC 1948Z 223DEG 22KT 3997 9860

FAY

The radar

The Grand Island radar (KUEX), 35 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Webster

When
April 14, 1:50 PM CST
Where
Webster County, 6.24 mi S of Red Cloud
Measured
0.88 in hail
Reported by
Public
Coordinates
40.010, -98.520

Hail, Phelps

When
April 14, 5:42 PM CST
Where
Phelps County, 2.63 mi E of Loomis
Measured
0.75 in hail
Reported by
Public
Coordinates
40.480, -99.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220043, 220045.